Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Sioux Falls, SD

August 18, 2003Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2003, 7:35 PM CDT for Cottonwood County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 7:35 PM CDT (00:35 UTC)
Expired
Aug 18, 2003, 8:15 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3367 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190035
SVRFSD
MNC033-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 815 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF JEFFERS...OR ABOUT 10   
MILES WEST OF WINDOM...MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE 
THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HERON LAKE MOVING 
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERS AROUND 755 PM CDT
   
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4387 9547 4384 9520 4405 9489 4417 9534
          4399 9545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 2:55 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT MON AUG 18 2003

...CONVECTIVE CHCS ARE THE PRIMARY CONCERN THROUGH THE SHORT TERM...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH
OF THE POLAR JET ACROSS CNTRL CANADA. CUT-OFF UPPER LOW ASSOCIATED
WITH H3 50 KT JET SEGMENT WAS LOCATED OVR WY. A COUPLE OF SHRTWVS
WERE SEEN AT H5 ROTATING AROUND UPPER LO WITH FIRST OF THESE OVR WRN
SD...AND NEXT UPSTREAM WV OVR WRN CO. CLOSED H85 LO WAS OVR CNTRL SD
WITH TROF EXTNDD S THROUGH WRN KS. 19Z SUBJECTIVE MSAS ANAL
INDICATED SFC LO OVR S-CNTRL ND WITH SFC TROF FM CNTRL SD SWD INTO
CNTRL NEB. AREA 88-DS/SAT TRENDS INDICATED TRW DVLPING ALONG SFC
TROF.

FORECAST...DIFFICULT TO TIME CHCS FOR TRW OVR NEXT 48 HRS. AFTERNOON
HEATING HAS ALLOWED FOR ATMO ALONG TROF TO BECOME MODERATELY
UNSTABLE WITH SBCAPE AROUND 1500 J/KG...AND WITH CONVERGENCE ALONG
TROF TRW WL CONT TO DVLP...MAINLY OVR NEB INTO FAR SE SD THRU THE
EVENING HOURS. WW 868 IN EFFECT UNTIL 00Z FOR FAR SRN CWA FOR AN ISO
SVR STORM...BUT NOT EXPECTING WIDESPREAD SVR TONIGHT. ACTIVITY IS
DIURNALLY DRIVEN AND WLD EXPECT A WEAKENING TREND BY LATE EVENING.
ETA/GFS PROG 30-40 KT LO LVL JET FM KS INTO SRN NEB WITH SOME MASS
CONVERGENCE EXTNDD NE INTO CNTRL/ERN CWA. WL CONT SLC CHC POPS FOR
AFTER MIDNIGHT FOR ANY REDEVELOPMENT. MAIN UPPER LEVEL SYSTEM SHLD
BEGIN TO HEAD IN OUR DIRECTION ON TUES AFTERNOON. CURRENT SFC TROF
WL DISSIPATE AND REFORM TO THE WEST WITH NEW HEIGHT FALLS ENTERING
THE PLAINS. AS UPPER LEVEL FORCING AND SFC CONVERGENCE INCREASES
TUES AFTERNOON...TRW SHLD DEVELP FM NEB NE INTO ERN SD. THETA-E
DIFFS INCREASE TO AROUND 20 K BE TUES AFTERNOON AND MID LVL TMPS
COOL...SO AN ISO SVR STORM IS AGAIN POSSIBLE...ESPECIALLY S OF I-90.
AS LO LVL JET KICKS IN TUES NIGHT...SHLD SEE AN LINEAR MCS DVLP AND
MV ACRS CWA. WL CARRY LIKELY POPS IN THE SRN CWA FOR THIS. ETA SEEMS
WEAK WITH FORCING WITH UPPER LO AND WL SIDE MORE WITH THE GFS. WITH
THE TROPICAL NATURE OF THE CONVECTION...CLD EVEN SEE SOME HEAVY RAIN
IN THE S TUES NIGHT. SFC TROF THEN TAKES IT TIME MOVING THRU CWA ON
WED AND WL CONT THE CHC POPS IN THE CNTR/ERN CWA FOR AFTERNOON TRW.
UPPER LO THEN EXPECTED TO OPEN UP AND LIFT TO THE NE AS STRNG SHRTWV
DIVES SE IN NW FLOW AND CLEANS CWA OUT WED NIGHT. WENT DRY FOR THE
PERIOD THURS-MON.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Aug 18, 2:47 PM CDT, 4 hours 48 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA.
THESE STORMS WILL MOVE NORTHEAST INTO PARTS OF NORTHWEST
IOWA...AND FAR SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND
EARLY EVENING. A COUPLE OF THESE STORMS COULD BE SEVERE THROUGH
THE EARLY EVENING. ELSEWHERE...A SLIGHT CHANCE OF THUNDERSTORMS
EXISTS THROUGH EARLY EVENING IN THE JAMES VALLEY AND LOWER BRULE
AREAS...EASTWARD ALONG THE I 90 CORRIDOR INTO SOUTHWEST MINNESOTA
AND THE IOWA GREAT LAKES AREA. THESE STORMS SHOULD BE BELOW
SEVERE LIMITS.

OVERNIGHT A CHANCE OF THUNDERSTORMS COULD OCCUR...MAINLY EAST OF
THE JAMES VALLEY. THIS COULD HAPPEN IF ANOTHER THUNDERSTORM
COMPLEX DEVELOPS LATE EVENING IN CENTRAL NEBRASKA AND MOVES
NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA TUESDAY
AFTERNOON AND EVENING...AND CONTINUE THROUGH TUESDAY NIGHT. THERE
IS A RISK THAT A FEW STORMS COULD BE SEVERE. THE RISK OF SEVERE
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN EXTREME SOUTHEAST
SOUTH DAKOTA...PARTS OF NORTHWEST IOWA AROUND SIOUX CITY...AND FAR
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 18, 6:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    SIOUX CITY                IA   1 INCH HAIL
08/18/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    2 S HINTON                IA   .75 INCH HAIL
08/18/03   PLYMOUTH                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:07 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles23 min
Aug 18, 7:31 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles44 min
Aug 18, 8:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson31 min
Aug 18, 8:44 PM CDTSevere Thunderstorm WarningFSDJackson46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.